Arizona, 2010

Flash Flooding and Damaging Winds in Arizona, August 28, 2010

August 28, 2010 · NWS TWC · 4 events in 1 county or zone

S. allowing for isolated severe thunderstorms across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

A strong trough of low pressure moved into the western U.S. allowing for isolated severe thunderstorms across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 28, 2:30 PM MST, 15 minutes earlier.

Area forecast discussion, Aug 28, 2:30 PM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST SAT AUG 28 2010

.SYNOPSIS...A RATHER STRONG TROUGH OF LOW PRESSURE WILL MOVE INTO
THE WESTERN U.S. THROUGH SUNDAY. HOWEVER BY SUNDAY THIS SAME TROUGH
WILL INDUCE A DRIER SOUTHWEST FLOW WHICH WILL TEMPORARILY SHUNT THE
DEEPER MOISTURE SOUTH AND EAST OF THE REGION. AS THE TROUGH WEAKENS
AND UPPER LEVEL HIGH OVER THE SOUTHERN PLAINS BUILDS BACK TO THE
WEST. A MORE TYPICAL MONSOON PATTERN WILL RESUME FOR THE START OF
THE NEW MONTH.

&&

.DISCUSSION...ISOLATED TO SCATTERED THUNDERSTORMS ACROSS FAR
SOUTHEAST PINAL...EASTERN PIMA...SANTA CRUZ AND WESTERN COCHISE
COUNTIES AS OF 225 PM. A FEW SPOTTERS UNDER SOME OF THESE STORMS
HAVE REPORTED HEAVY RAIN...SMALL HAIL AND GUSTY WINDS. AREAL
COVERAGE OF STORMS WILL CONTINUE TO INCREASE OVER THE REST OF THE
AFTERNOON HOURS. SINCE WE'VE HAD REPORTS OF SMALL HAIL ALREADY...I
HAVE ADDED WORDING TO THE TEXT/GRID BASED FORECASTS. ACTIVITY SHOULD
BE DIMINISHING AFTER SUNSET.

UPPER TROF TO OUR WEST WILL STRENGTHEN SOUTHWEST FLOW ALOFT OVER THE
AREA. STILL SUFFICIENT LOW LEVEL MOISTURE AROUND FOR CONTINUED
CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS...MAINLY EASTERN
2/3RDS OF THE FORECAST AREA. SOME STORMS MAY BE STRONG...ESPECIALLY
FROM TUCSON EAST.

ON MONDAY...TROF LIFTS THROUGH THE GREAT BASIN...THUS TURNING THE
MIDLEVEL WINDS MORE OUT OF THE WEST...WHICH WILL DRIVE IN MORE DRIER
AIR FROM THE WEST. HAVE LIMITED THUNDERSTORM COVERAGE TO AREAS FROM
TUCSON EAST.

WITH THE TROF OUT OF THE AREA ON TUESDAY...HIGH PRESSURE ALOFT
STARTS TO BUILD IN FROM THE EAST. THIS WILL START TO TURN THE
MID-LEVEL FLOW OUT OF THE SOUTH...THUS ADVECTING MOISTURE IN FROM
THE SOUTH. THIS WILL CONTINUE FOR THE REMAINDER OF THE WORK WEEK.
THUS HAVE CONTINUED TO SLOW UPTICK IN POPS EACH DAYS...BUT STILL
RIGHT AROUND CLIMATOLOGY AS THE CALENDAR TURNS FROM AUGUST TO
SEPTEMBER.

&&

.AVIATION...ISOLATED TO SCATTERED TSRA/SHRA THIS AFTERNOON/EVENING
MAINLY EAST OF A KOLS...TO KTUS...TO KSOW LINE. EXPECT SCT CLOUD
DECKS AT 5-8K FT AGL AREAWIDE THIS AFTERNOON/EVENING...WITH AREAS OF
SCT-BKN CLOUDS AT 3-5K FT AGL THROUGH 04Z MAINLY EAST OF A KOLS-KSAD
LINE. RAINFALL MAY GENERATE MVFR CEILINGS/VISIBILITIES AT THE TAF
SITES AT TIMES. NORMAL DIURNAL WIND TRENDS ARE EXPECTED. THERE WILL
BE SOME STRONG GUSTY OUTFLOWS FROM AREA THUNDERSTORM DEVELOPMENT...
WITH WIND GUSTS UP TO 45 KTS WITH THE STRONGER THUNDERSTORMS.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 28, 1:13 PM MST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
113 PM MST SAT AUG 28 2010

AZZ019-029-030-033>035-290700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
113 PM MST SAT AUG 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DRIER AIR ALOFT HAS MOVED IN FROM THE WEST. HOWEVER AT THE SURFACE
SUFFICIENT MOISTURE REMAINS. COMBINED WITH THE AFTERNOON HEATING
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE DEVELOPING AND LASTING
INTO THE EARLIER EVENING HOURS. LOCALLY HEAVY RAIN AND WIND GUSTS
TO 50 MPH ARE POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-032-290700-
WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
113 PM MST SAT AUG 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DRIER AIR HAS MOVED IN ALOFT WHICH WILL LIMIT THE CHANCES OF
THUNDERSTORM DEVELOPMENT. HOWEVER WITH SUFFICIENT MOISTURE
REMAINING AT THE SURFACE...CAN'T RULE OUT THUNDERSTORM
DEVELOPMENT. ACROSS EASTERN PORTIONS OF THE TOHONO OODHAM
NATION...SOME OF THE STORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 28, 2:00 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST SAT AUG 28 2010

AZZ035-282145-
COCHISE COUNTY AZ-
200 PM MST SAT AUG 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COCHISE COUNTY UNTIL 245
PM MST...

AT 153 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF HUACHUCA CITY...OR 8 MILES NORTH
OF SIERRA VISTA...MOVING EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...NICKSVILLE...FAIRBANK...
CHARLESTON...HEREFORD...TOMBSTONE AND JUNCTION OF HIGHWAYS 80 AND 90.

LAT...LON 3199 10991 3139 10993 3143 11025 3185 11036
TIME...MOT...LOC 2100Z 275DEG 5KT 3166 11023

The radar

The Tucson radar (KEMX), 55 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Pima

When
August 28, 2:45 PM MST to 3:00 PM MST
Where
Pima County, 2.95 mi E of Casas Adobes
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
32.323, -110.930

Thunderstorms developed over the Tucson metro area resulting in small hail and damaging winds up to 60 mph. Spotters reported trees down at Campbell Ave and Skyline Road.

Flash Flood, Pima

When
August 28, 3:00 PM MST to 5:00 PM MST
Where
Pima County, 4.57 mi S of Littletown to 2.15 mi SSW of Littletown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.064, -110.879

Nearly stationary thunderstorms developed over southern portions of the Tucson metro causing very heavy rainfall. This heavy rainfall lead to road closures in South Tucson including the closure of Hughes Access Road at South County Club Road.

Flash Flood, Pima

When
August 28, 7:00 PM MST to 8:00 PM MST
Where
Pima County, 3.62 mi ENE of Tucson to 3.9 mi ENE of Tucson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.247, -110.871

Very heavy rainfall across portions of eastern Tucson brought flash flooding that resulted in a swift water rescue on the Alamo Wash at Lee St and Alamo Ave.

Thunderstorm Wind, Pima

When
August 28, 7:00 PM MST to 7:20 PM MST
Where
Pima County, 3.75 mi NE of (Dma)davis Monthan A to 1.92 mi NNW of (Dma)davis Monthan A
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Other Federal Agency
Coordinates
32.204, -110.830

Spotters reported about five trees uprooted at Golf Links and Swan Road at the entrance to Davis-Monthan Air Force Base. City officials also reported numerous arching power line wires and tree fires throughout the east side of the city.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2010Every state in 2010This day in weather historyWarnings in Arizona, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248166, 248163, 248164, 248182.